Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 201, NWS Wilmington, OH

July 8, 2003Fayette County, Union County, Wayne County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 8, 2003, 8:18 PM EST for Fayette County, Union County, Wayne County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 8:18 PM EST (01:18 UTC)
Expired
Jul 8, 2003, 9:00 PM EST
In force
42 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Fayette County, IN, Union County, IN, Wayne County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 6:40 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

356 
WUUS51 KILN 090118
SVRILN
INC041-161-177-090200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EST TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN INDIANA...
  FAYETTE COUNTY IN INDIANA...
  UNION COUNTY IN INDIANA...

* UNTIL 900 PM EST...

* AT 818 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS 5 MILES SOUTHEAST OF HAGERSTOWN...OR ABOUT 5
  MILES NORTHEAST OF CAMBRIDGE CITY...MOVING EAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMBRIDGE CITY...
  CONNERSVILLE...
  FOUNTAIN CITY...
  HAGERSTOWN...
  LIBERTY...
  RICHMOND...

DAMAGING WINDS ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE STORMS
PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 3980 8524 4002 8522 4002 8483 3951 8481
          3951 8531 3979 8532

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:25 PM EST, 53 minutes earlier.

Area forecast discussion, Jul 8, 7:25 PM EST, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON OH
825 PM EDT TUE JUL 8 2003

ANOTHER NIGHT AND ANOTHER THREE ROUNDS OF STORMS. DUE TO AFTN
CONVECTION BOUNDARY HAS SHIFTED S INTO NRN OH. FA HAS BEEN WORKED
OVER BUT EXPECT SOME RECOVERY WITH ILN/S 00Z SOUNDING SHWG WRLY 40KT
WINDS AT 8H. TSTM BOWING LINE SEGMENT ACCELERATING ESE ACRS IN. XPCT
THIS FEATURE TO SWING THRU DAY AND CVG AREAS THRU 11 PM EDT WHERE
BEST CHC FOR SVR WL EXIST. FURTHER N ACRS W CNTRL OH EXPECT MAIN
THREAT TO BE VEREY HEAVY RAIN AND FLOODING. WL CONT FLOOD WATCH
OVERNIGHT. NO IMMEADIATE UPDATE TO ZONES PLANNED.

.ILN...NONE.

OH...FLOOD WATCH THROUGH 8 AM WED FOR WEST CENTRAL OHIO AND PARTS OF
THE MIAMI VALLEY.  HEAT ADVISORY FOR HAMILTON COUNTY THROUGH
TONIGHT.
IN...FLOOD WATCH THROUGH 8 AM WED FOR PORTIONS OF WHITEWATER VALLEY.
KY...NONE.

AR
Hazardous weather outlook, Jul 8, 4:54 AM EST, 15 hours 24 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Local storm report, Jul 8, 5:58 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0658 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    SIDNEY                    OH   WIND DAMAGE
07/08/03   SHELBY                         LARGE LIMBS DOWN

AR
Local storm report, Jul 8, 7:53 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0853 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0851 PM    CELINA                    OH   FLASH FLOOD
07/08/03   MERCER                         MANY ROADS AND HIGHWAYS
                                          CLOSED DUE TO WATER COUNTY
                                          WIDE. STATE OF EMERGENCY
                                          CONTINUES DUE TO FLOODING

AR
Local storm report, Jul 8, 8:01 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0901 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0859 PM    ST. MARYS                 OH   FLASH FLOOD
07/08/03   AUGLAIZE                       HIGH WATER ON NUMEROUS
                                          ROADS COUNTY WIDE. 6 ROADS
                                          CLOSED NW PORTION OF THE
                                          COUNTY.

AR
Local storm report, Jul 8, 8:03 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0903 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0902 PM    LAKEVIEW                  OH   FLASH FLOOD
07/08/03   LOGAN                          EVACUATIONS DUE TO HIGH
                                          WATER. 75 PERCENT OF THE
                                          TOWN UNDER WATER.

AR
Local storm report, Jul 8, 8:12 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0912 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0911 PM    ROSSBURG                  OH   FLASH FLOOD
07/08/03   DARKE                          MANY ROADS CLOSED ACROSS
                                          THE NORTHERN PART OF THE
                                          COUNTY DUE TO HIGH WATER.

AR
Local storm report, Jul 8, 8:17 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0917 PM EDT TUE JUL 08 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0914 PM    JACKSON CENTER            OH   FLASH FLOOD
07/08/03   SHELBY                         EVACUATIONS OF HOMES DUE
                                          TO HIGH WATER. SANDBAGGING
                                          OPERATIONS IN PORT
                                          JEFFERSON.

AR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 3:43 AM ESTFlash Flood WarningILNWayne2 hr
Jul 9, 5:28 PM ESTSevere Thunderstorm WarningILNRipley47 min
Jul 9, 5:38 PM ESTSevere Thunderstorm WarningILNSwitzerland52 min
Jul 9, 6:10 PM ESTFlash Flood WarningILNSwitzerland3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.